Alert archive / South Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 10, NWS Wilmington, NC

May 16, 2020Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at May 16, 2020, 8:28 PM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at May 17, 2020, 6:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 16, 2020, 8:28 PM EDT (00:28 UTC)
In effect from
May 17, 2020, 6:00 AM EDT
Expired
May 17, 2020, 5:22 AM EDT
In force
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

169 
WHUS42 KILM 170028
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
828 PM EDT Sat May 16 2020

NCZ106-108-171100-
/O.NEW.KILM.BH.S.0010.200517T1000Z-200518T0000Z/
/O.CON.KILM.RP.S.0007.200517T1000Z-200518T0000Z/
Coastal Pender-Coastal New Hanover-
828 PM EDT Sat May 16 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH
SUNDAY EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 6 AM EDT SUNDAY
THROUGH SUNDAY EVENING...

* WHAT...For the Beach Hazards Statement, A Beach Hazards
  Statement is issued when threats such as rip currents, 
  longshore currents, and other hazards create life-threatening 
  conditions in the surf zone. Caution should be used when in or 
  near the water. For the High Rip Current Risk, dangerous rip 
  currents expected.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Sunday through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. 

* ADDITIONAL DETAILS...There is a high risk of rip currents. Life
  threatening rip currents are likely in the surf zone. Rip
  currents are powerful channels of water flowing quickly away
  from shore, which occur most often at low spots or breaks in the
  sandbar and in the vicinity of structures such as groins,
  jetties, and piers. Heed the advice of lifeguards, beach patrol
  flags, and signs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

SCZ054-056-171100-
/O.NEW.KILM.BH.S.0010.200517T1000Z-200518T0000Z/
Coastal Horry-Coastal Georgetown-
828 PM EDT Sat May 16 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

* WHAT...For the Beach Hazards Statement, A Beach Hazards
  Statement is issued when threats such as rip currents, 
  longshore currents, and other hazards create life-threatening 
  conditions in the surf zone. expected.

* WHERE...Coastal Horry and Coastal Georgetown Counties.

* WHEN...From 6 AM EDT Sunday through Sunday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
2 follow-up statements
529 
WHUS42 KILM 170105
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
905 PM EDT Sat May 16 2020

NCZ106-108-171100-
/O.CON.KILM.BH.S.0010.200517T1000Z-200518T0000Z/
/O.CON.KILM.RP.S.0007.200517T1000Z-200518T0000Z/
Coastal Pender-Coastal New Hanover-
905 PM EDT Sat May 16 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT SUNDAY
THROUGH SUNDAY EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 6 AM EDT SUNDAY
THROUGH SUNDAY EVENING...

* WHAT...For the Beach Hazards Statement, strong north to south
  longshore current expected. For the High Rip Current Risk, 
  dangerous rip currents expected.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Sunday through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water. Longshore currents can also sweep
  swimmers and surfers into rip currents, piers, jetties, and
  other hazardous areas. Often, if the longshore current is strong
  enough, it will sweep swimmers off their feet, making it
  difficult to return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

SCZ054-056-171100-
/O.CON.KILM.BH.S.0010.200517T1000Z-200518T0000Z/
Coastal Horry-Coastal Georgetown-
905 PM EDT Sat May 16 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT SUNDAY
THROUGH SUNDAY EVENING...

* WHAT...Strong north to south longshore current expected.

* WHERE...Coastal Horry and Coastal Georgetown Counties.

* WHEN...From 6 AM EDT Sunday through Sunday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  Often, if the longshore current is strong enough, it will sweep 
  swimmers off their feet, making it difficult to return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
682 
WHUS42 KILM 170922
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
522 AM EDT Sun May 17 2020

SCZ054-056-180000-
/O.CAN.KILM.BH.S.0010.200517T1000Z-200518T0000Z/
/O.EXA.KILM.RP.S.0007.200517T1000Z-200518T0000Z/
Coastal Horry-Coastal Georgetown-
522 AM EDT Sun May 17 2020

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...BEACH HAZARDS STATEMENT IS CANCELLED...

* WHAT...Dangerous rip currents expected. Also, strong south to
  north longshore currents expected.

* WHERE...Coastal Horry and Coastal Georgetown Counties.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water. Longshore currents can also sweep
  swimmers and surfers into rip currents, piers, jetties, and 
  other hazardous areas. Often, if the longshore current is strong
  enough, it will sweep swimmers off their feet, making it 
  difficult to return to shore.

* ADDITIONAL DETAILS...There is a high risk of rip currents. Life
  threatening rip currents are likely in the surf zone. Rip
  currents are powerful channels of water flowing quickly away
  from shore, which occur most often at low spots or breaks in the
  sandbar and in the vicinity of structures such as groins,
  jetties, and piers. Heed the advice of lifeguards, beach patrol
  flags, and signs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If you become caught in a rip current, 
yell for help. Remain calm, do not exhaust yourself and stay 
afloat while waiting for help. If you have to swim out of a rip 
current, swim parallel to shore and back toward the beach when 
possible. Do not attempt to swim directly against a rip current as
you will tire quickly.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

NCZ106-108-180000-
/O.CAN.KILM.BH.S.0010.200517T1000Z-200518T0000Z/
/O.CON.KILM.RP.S.0007.200517T1000Z-200518T0000Z/
Coastal Pender-Coastal New Hanover-
522 AM EDT Sun May 17 2020

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...
...BEACH HAZARDS STATEMENT IS CANCELLED...

* WHAT...Dangerous rip currents expected. Also, strong south to
  north longshore currents expected.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water. Longshore currents can also sweep
  swimmers and surfers into rip currents, piers, jetties, and
  other hazardous areas. Often, if the longshore current is strong
  enough, it will sweep swimmers off their feet, making it
  difficult to return to shore.

* ADDITIONAL DETAILS...There is a high risk of rip currents. Life
  threatening rip currents are likely in the surf zone. Rip
  currents are powerful channels of water flowing quickly away
  from shore, which occur most often at low spots or breaks in the
  sandbar and in the vicinity of structures such as groins,
  jetties, and piers. Heed the advice of lifeguards, beach patrol
  flags, and signs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If you become caught in a rip current, 
yell for help. Remain calm, do not exhaust yourself and stay 
afloat while waiting for help. If you have to swim out of a rip 
current, swim parallel to shore and back toward the beach when 
possible. Do not attempt to swim directly against a rip current as
you will tire quickly.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

NCZ110-180000-
/O.EXA.KILM.RP.S.0007.200517T1000Z-200518T0000Z/
Coastal Brunswick-
522 AM EDT Sun May 17 2020

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents expected. Also, strong west to
  east longshore currents expected.

* WHERE...Coastal Brunswick County.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water. Longshore currents can also sweep
  swimmers and surfers into rip currents, piers, jetties, and
  other hazardous areas. Often, if the longshore current is strong
  enough, it will sweep swimmers off their feet, making it
  difficult to return to shore.

* ADDITIONAL DETAILS...There is a high risk of rip currents. Life
  threatening rip currents are likely in the surf zone. Rip
  currents are powerful channels of water flowing quickly away
  from shore, which occur most often at low spots or breaks in the
  sandbar and in the vicinity of structures such as groins,
  jetties, and piers. Heed the advice of lifeguards, beach patrol
  flags, and signs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If you become caught in a rip current, 
yell for help. Remain calm, do not exhaust yourself and stay 
afloat while waiting for help. If you have to swim out of a rip 
current, swim parallel to shore and back toward the beach when 
possible. Do not attempt to swim directly against a rip current as
you will tire quickly.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

IGB

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at May 16, 7:42 PM EDT, 46 minutes earlier.

Area forecast discussion, May 16, 7:42 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
742 PM EDT Sat May 16 2020

.SYNOPSIS...
Unsettled conditions will gradually develop during the next
couple of days as a system moves offshore and a cold front
approaches from the west. Drier weather and seasonable
temperatures should develop by mid week or so.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
Mid level ridge holds through most of the period outside of the
circulation of the tropical system passing by (which at this time
appears to have no direct local impacts other than the rough beach
conditions). Meanwhile at the surface the sprawling surface high
across the western Atlantic now appears to want to hold on with more
vigor, curling around the tropical system and ending up looking more
like a wedge by Sunday night. Conditions could be favorable for fog
overnight, possibly being similar to last night in that for the most
part only aviation concerns with any visibilities of less than 1
mile isolated and short-lived. Sunday and Sunday night POPs are a
bit tough to figure out. Most guidance is quite dry especially
Sunday but the GFS has a large swath of light rain covering a good
portion of our NC counties. This seemed overdone given the continued
ridging aloft and possible subsidence around the tropical system.
However, increasing deep onshore flow could advect a few showers
into the Cape Fear region that could be just as likely to lead to
measurable rainfall as non-measurable sprinkles. The same thing
happened unexpectedly across southern New Hanover County last night.
Have opted to advertise POPs in areas similar to the GFS depiction
but with lower values/amounts as well as confining them to later
than progged. Towards the end of the period some higher
values/amounts may be warranted but this will hinge upon the still
uncertain fate of the tropical entity (its size, track, and areal
precipitation distribution).

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The short term period will be rather unsettled as an area of
low pressure will be moving offshore quickly followed by a cold
front associated with a couple of mid level shortwaves moving
across the Tennessee Valley. The highest pops seemingly occur
Monday night as the front moves across and is coupled with some
mid and upper level forcing. Pops will remain in the forecast
Tuesday with decreasing probabilities however. Warm temperatures
are expected through the period moreso with the overnight lows
being tempered by the moisture.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Some minimal pops remain in the forecast for the first couple
of days of the extended as a mid level low meanders in the
Appalachians. The system doesn't necessarily get kicked out but
kinda scooted out as its in no hurry leaving in its wake weak
high pressure and somewhat seasonable temperatures.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Previous forecast thinking remains on track with the 00Z
TAFs...Some MVFR fog and ceilings appear likely overnight with
short-lived pockets of IFR of the former and maybe even the
latter towards daybreak. Guidance doensn't offer consistent
enough solutions for high confidence but LBT and FLO appear to
have the best chance at some lower flight categories due to fog.

Extended Outlook...VFR returns later Sunday morning after the
fog erodes away. However, northeasterly flow Sunday
afternoon/evening may continue MVFR cigs along the coast. Another
frontal system may bring additional restrictions late Monday into
Tuesday.

&&

.MARINE...
Winds turning onshore tonight and increasing in speed and then NE
on Sunday as the axis of high pressure from the main Atlantic high
curls around the circulation associated with tropical system moves
northward. The resulting gradient paired with some of the swell
energy will lead to advisory conditions with respect to at least
seas. Winds are a tougher call as the storm is still in its
formative state and its track and size are still not well agreed
upon by various guidance.

A northwest flow will be in place at least for a few more
hours early Monday quickly transitioning to a southwest flow which
will be in place through most of the day Tuesday. Speeds through
this time will be 10-15 knots. From about Wednesday onward a very
weak pressure pattern will be in place with a synoptic flow of
northeast bested during the day by sea breeze influences. Speeds
here ten knots or less. Significant seas will warrant an extension
of a Small Craft Advisory for a few hours early gradually settling
down to a range of 2-4 feet.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...High Rip Current Risk until 8 PM EDT this evening for NCZ106-
     108.
MARINE...Small Craft Advisory from noon Sunday to midnight EDT Sunday
     night for AMZ254-256.
     Small Craft Advisory from noon Sunday to 8 AM EDT Monday for
     AMZ250-252.

&&

SYNOPSIS...SHK
NEAR TERM...MBB
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...MAS/MBB
MARINE...MBB/SHK
Hazardous weather outlook, May 16, 4:02 PM EDT, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
402 PM EDT Sat May 16 2020

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
171000-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
402 PM EDT Sat May 16 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-SCZ054-056-171000-
Coastal Brunswick-Coastal Horry-Coastal Georgetown-
402 PM EDT Sat May 16 2020

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

   Moderate Risk of Rip Currents Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-171000-
Coastal Pender-Coastal New Hanover-
402 PM EDT Sat May 16 2020

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

   High Rip Current Risk will continue Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-171000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
402 PM EDT Sat May 16 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON SUNDAY TO 8 AM EDT
MONDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-171000-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
402 PM EDT Sat May 16 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON SUNDAY TO MIDNIGHT EDT
SUNDAY NIGHT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:13 PM EDTRip Current StatementILMGeorgetown, Horry24 hr

Nearby

Beach Hazards Statements in South Carolina, 2020Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.